65, Bradycardia and wondering what’s next! - AF Association

AF Association

22,034 members26,804 posts

65, Bradycardia and wondering what’s next!

Rodders7777
Rodders7777

Hi Everyone, my first post!

Thank you for all the posts on here which have been so interesting and helpful.

I’ve had afterseveral prolongoned (4-5 hour’s) of Afib. Doc prescribed 5mg Bisoprolol: Pulse went down to 48. So we drop to 2.5 and pulse is still regularly under 50. I’ve cut the dospage in half again (1.25) , so now 54bpm and feeling a lot better. I get momentary Afib several times a day but not the longer episodes.

My problem is that I don’t feel like exercising or even taking long walks for fear of exacerbating the Afib.

Do you think an ablation would help?

Thank you all again - good to know we’re not alone with these issues!

17 Replies
BobD
BobDVolunteer

All treatment is only ever about improving quality of life. Beta blockers like bisoprolol can reduce exercise tolerance as many people discover. Have you seen a heart rhythm specialist yet? Sounds like there are still some things to look into before you go ablation route .

Rodders7777
Rodders7777 in reply to BobD

I’m having a consultation in July so we’ll see how it goes. THANK YOU.

Hi Rodders and welcome to the forum.

I'm not medically trained in any way but have had AF for around 13 years, 3 ablations and lots of cardioversons. It sounds a little like you may just need to take a dose of Bisoprolol when you have an attack of AF. Then with your low pulse raised a little you may have more energy. I would ask your GP's advice.

If you have only had a few attacks of AF it sounds to me like it's a little early to be talking about having an ablation. Some members on this forum will say the earlier you have them the better, but it's not something I agree with. Ablations damage the heart and scar tissue forms. I was once told that this had probably made my heart a little stiff in it's working. My first two ablations made my AF worse and despite having a third I still have it, only all the time now.

Members on here speak well of changing their diets and going to a more plant based diet. Try to have food that is free of artificial additives and please do try to do a little exercise of some sort. Magnesium Citrate or Taurate have also helped reduce some members AF.

Jean

Thank you, that’s really helpful.

Hidden
Hidden in reply to jeanjeannie50

Hi, Jean! Have I got i right, are you really in permanent AF? I remember the tooth story and believed that your AF comes only from time to time after that...

jeanjeannie50
jeanjeannie50 in reply to Hidden

Yes, unfortunately, after being 6 months AF free last year it came back. I've had it constantly now for 7 months and kept hoping my heart would go back into sinus rhythm on it's own, it's done that a few times in the past. That hasn't happened yet and I'm hopefully going to have a cardioversion some time over the next few months.

In some respects it's better being in AF all the time, you don't feel anywhere near as bad as with the PAF attacks. I just struggle a bit going up hills.

Jean

Hidden
Hidden in reply to jeanjeannie50

Sorry to hear that it is permanent, but glad to know that your symptoms are not very severe. So curious to find out if your cardioversion will be a success, because I remember that you have been told, that the medicine can do nothing more regarding your AF. After that you had the tooth story and returned to NSR, despite bad prognosis from DRs. Made me feel really happy!

Jeanie With permanent AF are you having palpitations all the time

Hi Vonnie - Yes, it's quite common and I've been this way for 7 months now, after a period of 6 months when my heart went back to normal sinus rhythm last summer. Gosh was life wonderful then! My heart rate which when good is normally around 62 is now in the late 90's most of the time. However, for me being in permanent AF is nowhere near as bad as having occasional attacks which take the pulse sky high and used to make me feel extremely ill and struggling to keep conscious at times. Usually I can't feel the palpitations now, just occasionally I become aware of my heart doing what I call 'fiddling about'. I tend to ignore it as much as I can.

The trouble now is I tire quickly and get out of breath going up hills and there are lots of very steep hills where I live. Countryside walks have always been important to my life and I'm quite devastated that I can only do the flatter routes now. I'm missing all the lovely foxgloves that grow on a very steep hill on our coastline. I sometimes walk home from the town which is about half a mile - all up hill, or part way I can climb steep steps instead. It makes me get extremely out of breath, but if I give up I'll be on the path to being an old immobile person! Will never give in to it.

Jean

Most of time now my pulse is between 60and 75 Still get palpitations at times and that uncomfortable feeling in chest Could be my anxiety First hour or so is always my worst part of day Have been like a prickly feeling last few days to skin but I'm at docs on Wednesday so going to mention it

Your pulse rate sounds perfect, just a shame you are getting those odd, annoying beats spoiling things. Have you ever had a really high pulse rate? Some forum members get rates over 200bpm, me being one of them. Then it's likely we have to struggle to stay conscious. Anything over around 120/130 can make you feel really poorly at times too, especially if it goes on for hours, days or even months. I once had that rate for almost 2 months pending a cardioversion.

It's all a constant learning curve for all of us.

Jean

Went high that weekend before go sent me to hospital ward Since I been on Bisoprolol it never goes over 70 really even after doing 20 mine walk

This is the first time I have heard someone say n this forum that ablation damages the heart. Of course it's not good to burn away with radiofrequency waves but drugs are equally damaging. I hope if someone is reading this and about to undergo an ablation that they will have a better quality of life if it is successful, and the stress of frequent episodes can be alleviated. I lead a healthy lifestyle but opted for ablation as I could no longer tolerate the drugs. I was told the condition may be genetic, and it could return of course, but the relief I now experience with no A Fib made the ablation very worthwhile.

Hello

Like you,I feared exercising would provoke AF.However I need to lose some weight,and also raise my fitness levels from slug level!

So I began to do short sessions 10 minutes at a time,things like marching on the spot,lunges etc.Once I had convinced myself I was ok,I increased activity and now do half an hour nearly every day,and swim twice a week,gardening as well.I have actually had LESS AF now than for a very long time.I am on the waiting list for ablation but will see if this improvement in symptoms continues.

I am also on bisoprolol,and other medications.Bisoprolol does lower the heart rate which entailed a lot of fiddling with dosage and timing for me too.It took some time..my lowest was 40 .

Hope this helps,best wishes

Hi Rodders and welcome :-) like Wilson I take short sessions of exercise . Fast walking for ten minutes then ten at a steady pace 3 times a day (except when in a bad episode of AF which can last 15 hours, then I stagger down the lane with the dog for ten minutes).

For me I feel it is important to maintain a level of stamina if you possibly can 'use it or lose' it as they say . I am not suggesting others do the same we are all different .

I am on beta blockers too (Nebivolol not Bisoprolol) and although my pulse is slow at times (below 50 ) it doesn't bother me and is a price worth paying for a reduced blood pressure and heart rate.

I got really worried about my heart rate being low until I watched this video by Dr Gupta.

youtu.be/HGsYpBNMjdQ

Hi Rodders, you may want to check with your medical team whether you can just go on Flecainide with no Bisoprolol. I had low pulse always around 60, BP around 120/60 and my cardiologist said I would be unwell if he gave me typical accompanying drugs to Flec e.g. yours.

So far he has been right, albeit that I am 64 , no comorbities and have Lone PAF plus I take a MG compound and CoQ10 supplements as prescribed by a Naturopath and many lifestyle changes. No AF for 4+ years.

In the beginning with all the mental pressures of diagnosis, tests and drugs, I was having difficulty walking far or any slight incline; now I am absolutely fine walking, running, playing walking basketball - all at a sensible level. I put the change down to the power of the mind and the slow burn impact of supplements and lifestyle measures. The Flecainide was brilliant stabilising me in the early days but its effect probably wears off over time that's why I feel it important you use that time to implement the slower measures you can do yourself. Good Luck!

Is dofetilide available in your area? It worked wonders for me and have not had an episode of Afib or resultant CHF in the 8 most I've been taking it.

You may also like...